Missouri, 2021

Flooding and Damaging Wind in Missouri, January 30 to 31, 2021

January 30 to 31, 2021 · NWS SGF · 8 events in 5 counties and zones

Heavy rain spread across the region during the late evening of the 29th and continued into the evening of the 30th as a low pressure system moved from the Texas Panhandle to southern Indiana. Widespread rainfall accumulations of one to two inches on already saturated soils led to another round of flooding on some of the same locations that flooded on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rain spread across the region during the late evening of the 29th and continued into the evening of the 30th as a low pressure system moved from the Texas Panhandle to southern Indiana. Widespread rainfall accumulations of one to two inches on already saturated soils led to another round of flooding on some of the same locations that flooded on the 25th. During the afternoon, a few strong to severe storms produced hail to the size of quarters and isolated wind damage over Barry, Lawrence and McDonald counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 30, 2:42 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 30, 2:42 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
242 PM CST Sat Jan 30 2021

.SHORT TERM...(Tonight and Sunday)
Issued at 242 PM CST Sat Jan 30 2021

Narrow severe threat is the main short term concern followed by
lingering drizzle on Sunday.

Short term forecast is playing out largely as expected with lapse
rates increasing as an upper level low approaches the Missouri
Kansas border. Thunderstorms have developed over northeast
Oklahoma as instability increases with the arrival of sunshine and
surface dew point climb into the lower 50s ahead of an
approaching cold front.

SREF/CAMS models maintain the window for isolated severe
convection from 4 to 7 PM ahead of the front over southeast Kansas
into far southwest Missouri. MLCAPES are marginal at 300-400 J/KG with
0-1 SRH ranging from 300-400 initially before diminishing as
surface winds veer with the approach of the front. This will yield
low top supercells...with hail and wind threats being the primary
threat. A tornado cannot be ruled out given the initial low level
helicity though would expect this threat to diminish rather
quickly as the storms track into Missouri followed by storm
updrafts to wain as instability is cut off with sunset.

The remaining precipitation will diminish as the upper low tracks
northeastward through the CWA. Low level moisture though remains
high into Sunday morning suggesting the potential for a light
shower or drizzle.

Drizzle will again be possible Sunday night as shortwave energy
descends off the developing western ridge into the upper level
trough positioned along the Mississippi Valley.

.LONG TERM...(Monday through Saturday)
Issued at 242 PM CST Sat Jan 30 2021

The influence of the upper low will advect off to the east on
Monday initiating a warming trend through midweek as heights
climb with the arrival of the upper ridge.

Split upper flow will bring about uncertainty that will last from
Thursday into the weekend as models depict an active pattern
though show differences in handling a surge in Canadian air and
upper level shortwaves leading to a periodic chance for snow.

Confidence in any major snowfall is low at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1153 AM CST Sat Jan 30 2021

With rainfall falling across the region...VFR/MVFR will be common
though more widespread IFR ceilings along with embedded TSRA will
be advecting in from Kansas and Oklahoma into western Missouri
during the early afternoon. Per the update above...rainfall rates
will also be on the increase over the west impacting visibilities
as well.

Southeast Kansas into far southwest Missouri will then have a
period of isolated severe convection from 20-24 UTC before the
rain activity ends from southwest to northeast during the evening
into the overnight hours. Low level saturation will however
quickly follow on the heels of this clearing leading to lowered
MVFR to IFR conditions through early Sunday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Jan 30, 3:35 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
335 PM CST Sat Jan 30 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-312145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
335 PM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Isolated severe storms will move eastward out of Oklahoma into far
southeast Kansas into southwest Missouri. Hail to the size of
quarters, winds to 60 mph and brief tornadoes will be possible
through 6 PM.

Prolonged light to moderate rainfall will end from southwest to
northeast overnight. While rainfall rates will not be
extreme...water levels will slowly rise in flood prone areas
possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required over far southwest Missouri
through 6 PM.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Jan 30, 4:30 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             GOODMAN                 36.74N 94.40W
01/30/2021  E0.88 INCH       MCDONALD           MO   TRAINED SPOTTER

&&

SR
Local storm report, Jan 30, 4:33 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 N AURORA              37.04N 93.72W
01/30/2021  E1.00 INCH       LAWRENCE           MO   PUBLIC

            HAIL REPORTED AT HIGHWAY K AND FF.

&&

SR
Local storm report, Jan 30, 4:38 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             4 NW ANDERSON           36.69N 94.49W
01/30/2021  E0.75 INCH       MCDONALD           MO   PUBLIC

&&

SR

The radar

The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
January 30, 4:58 PM CST
Where
Barry County, 1.66 mi E of Pioneer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.830, -94.040

High winds caused minor damage to a few barns and knocked over several large trees.

Flood, Dent

When
January 30, 8:25 PM CST to January 31, 4:00 AM CST
Where
Dent County, 0.55 mi E of Sligo to 3.26 mi N of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

Heavy rain caused Crooked Creek to flood a section of Highway TT making it impassable.

Flood, Douglas

When
January 30, 8:25 PM CST to January 31, 4:00 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.94 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Heavy rainfall caused the North Fork River to flood a section of Highway EE making it impassable.

Flood, Morgan

When
January 30, 8:25 PM CST to January 31, 4:00 AM CST
Where
Morgan County, 1.08 mi E of Florence to 1.02 mi E of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -92.960

Heavy rainfall caused Gabriel Creek to flood a section of Highway BB making it impassable.

Flood, Wright

When
January 30, 8:25 PM CST to January 31, 4:00 AM CST
Where
Wright County, 4.42 mi NE of Mansfield to 3.89 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Heavy rainfall caused Wolf Creek to flood a section of Highway AB making it impassable.

Flood, Douglas

When
January 31, 12:00 PM CST to 8:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.5 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.970, -92.730

Heavy rainfall caused Cowskin Creek to flood a section of Highway Y making it impassable.

Flood, Douglas

When
January 31, 8:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.67 mi ENE of Ava
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.960, -92.620

Heavy rainfall caused Hunter Creek to flood a section of Highway FF making it impassable.

Flood, Douglas

When
January 31, 8:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.57 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.010, -92.520

Heavy rainfall caused Bryant Creek to flood a section of Highway U making it impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939287, 939288, 939289, 939290, 939291, 939293, 939292, 939294.